by Jami Stromberg, DVM
In honor of National Pet Poison Awareness Month (March), I would like to introduce you to Grover. Grover is our beloved 3-year-old Labrador retriever. Grover’s pictured above with his best friend (and my daughter) Claire.
As are many Labs, Grover is curious, friendly, and LOVES to eat. He subscribes to the “eat first, ask questions later” philosophy of life. This has resulted in some misadventures for Grover. Before he was even a year old, Grover had TWO major incidents of toxicity. Both were due to a combination of his insatiable appetite and our inattention.
The first episode occurred during the Christmas holiday season. In preparation for baking, we had put two bags of 60% cocoa chocolate chips on the counter, way in the back, behind the breadbox where young Grover surely couldn’t reach. We were wrong; he ate an entire bag. Thankfully, we found out right away and made him vomit (large amounts of foamy chocolate) before the cocoa could be absorbed into his bloodstream. If it had been absorbed, he could have suffered life threatening heart rate changes, hyperthermia, and even seizures. Additionally, chocolate and the associated ingredients can cause severe vomiting and diarrhea and/or pancreatitis. In my career, at least three of my patients have died from chocolate ingestion.
Here is a link to calculator to use if your dog eats chocolate: Dog Chocolate Toxicity Meter – When to Worry | PetMD. This will help determine if he ate a toxic dose and needs medical attention; the dose varies depending on the percent of cocoa and the weight of the dog.
After that near miss, we were much more careful about keeping food out of his reach. However, my teenage daughter had a bottle of melatonin gummies on her nightstand and one day forgot to close her bedroom door. What happened? You guessed it. Grover consumed the entire bottle and soon after he became wobbly, fell over, and then began seizing. My partner rushed him to our clinic where I ran a quick blood test that showed that Grover’s blood sugar was dangerously low. In intravenous injection of dextrose (sugar) perked him right up, but he stayed at the hospital all day on a continuous dextrose drip. What had happened? Well, many supplement gummies are made with xylitol, which can be very toxic to dogs. Not only can it cause a dangerously low blood sugar, but it can also result in severe liver damage. Luckily Grover’s liver was fine.
You see that even a veterinarian’s dog can run into trouble with toxins. He has since outgrown some of his tendencies, but we are also much more careful and never leave him unattended for long.
Some other toxicities we see at Brooklyn Park Pet Hospital are rodent bait, wild mushrooms, cocoa mulch, medications of all kinds, antifreeze, lilies (which are very toxic to cats), and increasingly, marijuana.
If your pet ate something toxic – or you aren’t sure – please call Pet Poison Hotline right away. Their website is 24/7 Animal Poison Control Center | Pet Poison Helpline and phone number is 1-855-764-7661. Although they charge a fee (currently $85), it may save you from having to bring your pet into us or an emergency clinic, or more importantly, it can save your pet’s life.